Texas, 2014Flash Flood and Hail in Texas, May 23, 2014
May 23, 2014 · NWS MAF · 3 events in 2 counties and zones
An upper level low was over southern Arizona with upper level disturbances moving over New Mexico and the Big Bend region. Residual outflow boundaries from thunderstorms the previous day were present across the area helping to provide additional lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over southern Arizona with upper level disturbances moving over New Mexico and the Big Bend region. Residual outflow boundaries from thunderstorms the previous day were present across the area helping to provide additional lift. There was a lot of moisture in the air so this aided in heavy rainfall. The atmosphere became very unstable with an increase in heating, especially in the higher terrain. This allowed for severe thunderstorms to develop across West Texas and southeast New Mexico with hail, flash flooding, and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 2:09 PM CST, 6 minutes earlier.
Area forecast discussion, May 23, 2:09 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT Fri May 23 2014
.DISCUSSION...
...A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River...
...Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...
Convection is ongoing across southeast New Mexico and West Texas
this afternoon, some along an outflow boundary from last night's
convection over the Texas Panhandle, and more widely scattered
thunderstorms are forming on the higher terrain and a myriad of
residual outflow boundaries from yesterday's convection over the
area. Water vapor imagery indicates an extensive fetch of dry air
circling northeastward over the region ahead of a large cutoff low
centered over southwestern Arizona. A shortwave trough appears to
be over the Big Bend region and translating northward over the
region, with another stronger shortwave trough rounding the base of
the cutoff low. Think the former is aiding and abetting convection
over the western Low Rolling Plains along the mentioned outflow
boundary, while the latter will affect the region late tonight.
The dry slot on water vapor imagery is likely masking any additional
shortwave troughs, however the forecast area is receiving much more
heating than yesterday which is destabilizing the atmosphere.
Although the cutoff low is still over Arizona, the flow aloft has
increased over yesterday, with 0 to 6 km bulk shear progged to be
30 to 40kt this afternoon and evening. Also mid level lapse rates
have steepened to around 7.5 C/Km, especially over the heated higher
terrain. Despite the lack of a bonafide shortwave trough in water
vapor imagery, which may limit convective coverage through max
heating, some of the storms will be severe due to the mentioned
shear, lapse rates and MUCapes of 1000-1500 J/Kg. Strong winds, and
to a slightly less degree, large hail will be the primary threats.
In addition to the severe storms, very heavy rainfall will likely
occur with any of the stronger storms as PWats are 1 inch/west to
1.5 inches/east over the area. The Snyder AWOS just received a
little over 1 inch/hour from a thunderstorm this afternoon. So
expect at least isolated incidences of flash flooding through this
evening/night, with flash flooding concerns increasing Saturday and
Sunday.
Think convection will last into the evening, if not overnight in
some areas. We may see a drop in coverage after sunset, but as the
stronger shortwave trough mentioned above nears the region late
tonight, we could see a cluster of thunderstorms form a Mesoscale
Convective System (MCS) under good diffluent flow aloft and make it
through the Guadalupe Mountains late tonight and spread into the
southeast New Mexico Plains. These storms will have good low level
easterly upslope flow to subsist on and mid level support from the
shortwave trough. The MCS may weaken, but could continue across
northern reaches of the forecast area Saturday morning. The outflow
boundary from today, and several others from convection this
afternoon and evening, will be fair game for convection to flourish
upon Saturday afternoon as the atmosphere again destabilizes through
max heating. Shear will be even better, and instability and lapse
rates equivalent to today, so severe storms will again be possible.
Needless to say, will continue the Flash Flood Watch through
tonight, despite the spotty nature, with more widespread heavy
rainfall expected Saturday afternoon/night and Sunday as the large
cutoff low continues to near the region. Have increased PoPs to
likely over over southeast New Mexico late tonight, then over most
of the northern forecast area Saturday and Saturday night. Yet
another shortwave trough will wheel around the cutoff low Sunday,
and with all the outflow boundaries over the region, if not a more
pronounced one like this afternoon, expect convection to become
fairly widespread again. Since PWats will remain in the 1-1.5 inch
range during this time, heavy rainfall and flash flooding will
continue to be possible.
Models continue to slow the progress of the cutoff low, so have kept
a chance of thunderstorms in the forecast both Monday and Monday
night. It's difficult to discern how this will all play out by
then, but we'll still have a pretty moist atmosphere over the
region, so more heavy rainfall and flash flooding will be possible.
This is too far out and will leave the Flash Flood Watch expiration
alone. . .for now. Temperatures will warm back above normal by mid
next week as northwest flow aloft will prevail immediately behind
the eastbound upper low, but an upper level ridge will begin to
build over the region. There are indications another upper trough
may form over the western ConUS by late next week, so rain chances
could increase again then.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 82 64 79 / 50 70 70 50
BIG SPRING TX 70 86 69 81 / 50 60 60 60
CARLSBAD NM 63 85 59 85 / 60 60 40 20
DRYDEN TX 74 92 73 89 / 30 30 30 30
FORT STOCKTON TX 67 88 66 86 / 40 30 30 30
GUADALUPE PASS TX 59 80 58 80 / 40 40 30 20
HOBBS NM 60 82 60 81 / 70 70 70 50
MARFA TX 54 85 54 84 / 40 30 20 20
MIDLAND INTL AIRPORT TX 68 84 65 80 / 50 60 60 50
ODESSA TX 68 83 66 81 / 50 60 60 50
WINK TX 67 86 66 86 / 40 50 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&
10/67Hazardous weather outlook, May 23, 2:15 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI MAY 23 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
315 PM CDT FRI MAY 23 2014 /215 PM MDT FRI MAY 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT OVER
ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. A FEW STORMS NORTH OF A VAN HORN...TO
FORT STOCKTON...TO SHEFFIELD LINE COULD BECOME SEVERE THIS
AFTERNOON AND EVENING...WITH QUARTER SIZE HAIL AND DAMAGING WINDS
TO AROUND 60 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...
INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME
SEVERE... WITH QUARTER SIZE HAIL AND DAMAGING WINDS TO AROUND 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 11:30 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT FRI MAY 23 2014
TXZ074-231800-
DAVIS/APACHE MOUNTAINS AREA-
1230 PM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 100 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BUFFALO TRAIL
SCOUT CAMP AT 1228 PM CDT...MOVING NORTHEAST AT 5 MPH. PENNY TO
NICKEL SIZE HAIL WITH 50 MPH WINDS ARE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3100 10398 3076 10373 3065 10408 3080 10419
TIME...MOT...LOC 1728Z 238DEG 6KT 3078 10405
Special weather statement, May 23, 1:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI MAY 23 2014
NMZ028-033-034-231930-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
101 PM MDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZE HAIL AND GUSTY WINDS
TO 50 MPH AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL
130 PM MDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF HALFWAY AT 102 PM MDT...MOVING NORTHEAST AT 10 MPH.
LAT...LON 3272 10351 3261 10335 3237 10341 3237 10376
3260 10384
TIME...MOT...LOC 1902Z 247DEG 10KT 3245 10367Flash Flood, Scurry
- When
- May 23, 2:15 PM CST to 3:00 PM CST
- Where
- Scurry County, 1.37 mi WNW of Snyder to 0.99 mi WNW of Snyder
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.725, -100.923
Heavy rain moved across Scurry County and produced flash flooding in Snyder. Low-lying areas were flooded with six to eight inches of water covering the roads. The cost of damage is a very rough estimate.
Hail, Jeff Davis
- When
- May 23, 4:20 PM CST to 4:25 PM CST
- Where
- Jeff Davis County, 12 mi NE of Ft Davis
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.703, -103.737
Hail, Jeff Davis
- When
- May 23, 4:26 PM CST to 4:31 PM CST
- Where
- Jeff Davis County, 12 mi NE of Ft Davis
- Measured
- 2.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.703, -103.737
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509856, 509854, 509855.